Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 24, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 6, 1998, 4:41 PM CDT for Ford County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 1998, 4:41 PM CDT (21:41 UTC)
- Expired
- Apr 6, 1998, 5:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ford County, KS
The radar
The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 4:58 PM CDT | Hail 1 | Dodge City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 062137 RRA SVRDDC KSC057-062245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 441 PM CDT MON APR 6 1998 * SEVERE THUNDERSTORM WARNING FOR FORD COUNTY IN SOUTHWESTERN KANSAS * UNTIL 545 PM CDT * SOME LOCATIONS AFFECTED HOWELL BY 500 PM CDT DODGE CITY BY 500 PM CDT FORT DODGE BY 500 PM CDT WRIGHT BY 505 PM CDT * AT 439 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF DODGE CITY MOVING NORTH AT 35 MPH. HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNA"DOES WITH LITTLE OR NO ADVANCED WARNING. MCCAMMON/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:04 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 6, 2:04 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 204 PM CDT MON APR 06 1998 ...SHORT TERM... MAIN QSTN WL BE SVR CNVCTN IN ERN 1/2 MY ZNS. ATTM AGREE WITH SPC MCD BEST SVR POTENTIAL IN MY FAR SE ZNS WHERE SS AND WAA CONTS AND DWPTS ALRDY INTO LWR 50S. CLD CVR IN WRN AND NRN ZNS ALG WITH DRY LN E OF DDC AND LBL SHD LIMIT LATE AFTN ACTIVITY REST OF AREA THO WITH SFC LOW NR GAG BY 00Z WRAP ARND WL REACH DDC...GCK AND LBL SO WL NEED TO KEEP SOME POPS THERE ENDING AFT MDNGT. PRFLRS INDICATE BACKING AT H8 LAST 2 HRS THUS SHR PROFILE FAVORABLE FOR ISOLD SUPER CELLS AND TORNADOES. NEW 15Z RUC OUTPUT LOOKS PRETTY GOOD ON SFC FEATURES AND WL GENERALLY USE FOR THE SHORT TERM AS IT BLENDS INTO ETA SLTN KEEPING SFC LOW FARTHER S THAN NGM AND AVN. GIVEN AMNT OF COLD AIR OVR NEBR THIS SEEMS BEST. CNVCTN SHD FIRE NEXT COUPLE OF HRS OVR OK AND WORK NE INTO MY ZNS. CLDS THRU THE NGT WL LIMIT COOLING THUS FWC TEMPS LOOK RSNBL AND WL USE. ...LONG TERM... IN LTR PDS MAIN QUANDRY IS WHICH MODEL TO BELIEVE. WL AGN GIVE NOD TO ETA WITH SLOWER AND FARTHER S SOLUTION ON SFC LOW. THIS LOW NR TOP BY MRNG AND WADDLING AROUND THE KC AREA MOST OF THE DAY. THIS SHD GIVE AMPLE OPPORTUNITY FOR WRAP ARND TO LINGER ACRS NRN HALF MY ZNS THRU THE DAY THUS CLOUDY WITH CHC POPS FOR RAIN THAT AREA THO ALG OK BORDER MAY SEE FAIR AMNT SS THRU THE DAY. WL HV TO ADJUST TEMPS ACCORDINGLY WITH WARMEST READINGS IN S AND UNDERCUT GUIDANCE IN NRN ZNS. AS THIS SYS TURNS EQUIVALENT BAROTROPIC OVR MISSOURI VALLEY ON TUES WL LOOK FOR NRLY WNDS...CLDS AND CAA TO CONT THUS WL HV TO UNDERCUT HIGHS FOR WED AND BUMP UP OVRNGT LOWS TUES NGT. AS TO ANY PCPN...WL BE IMPOSSIBLE TO TIME SPOKES SWINGING ARND THIS SYS BUT WL HV TO LEAVE SOME SML CHC POPS IN ERN ZNS FOR THIS. .DDC...NONE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 042/061 040/058 038 422 GCK 040/062 037/058 036 322 EHA 043/064 042/060 040 1-- LBL 043/063 041/060 040 21- HYS 045/058 040/056 036 744 P28 049/068 044/063 040 624 JOHNSON
In the hours before
Special weather statement, Apr 6, 11:26 AM CDT, 5 hours 15 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-070600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1126 AM CDT MON APR 06 1998 SYNOPSIS: A LOW PRESSURE SYSTEM OVER WEST KANSAS WILL CONTINUE TO PROVIDE STRONG FOCUS FOR LOW LEVEL MOISTURE AND HEATING TO THE EAST OF THE LOW OVER NORTH CENTRAL OKLAHOMA AND CENTRAL KANSAS. MEANWHILE...A STRONG UPPER DISTURBANCE WILL TRACK EAST NORTHEAST OUT OF NEW MEXICO INTO THE SOUTHERN PLAINS THIS EVENING. ALREADY UNSTABLE CONDITIONS ACROSS WEST OKLAHOMA...THE EAST TEXAS PANHANDLE AND CENTRAL KANSAS WILL BECOME EVEN MORE VOLATILE AS THE UPPER SYSTEM ARRIVES. VERTICAL WIND STRUCTURE IN THE ATMOSPHERE INDICATES THE POTENTIAL FOR SEVERE THUNDERSTORMS IN THESE AREAS INCLUDING THE CHANCE FOR LARGE HAIL OR AN ISOLATED TORNADO PRODUCING SUPERCELL THUNDERSTORM. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE STARTING EARLY THIS EVENING AND ENDING MAINLY BEFORE MIDNIGHT. THE AREA MOST UNDER THREAT WILL BE EAST OF A HAYS TO DODGE CITY AND LIBERAL LINE. SPOTTERS WILL LIKELY BE NEEDED IN THIS AREA. JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 30 min |
| Apr 6, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| Apr 6, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 31 min |
| Apr 6, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| Apr 6, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| Apr 6, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.